When your healthcare provider prescribes digoxin (Lanoxin®), he or she may give you an explanation about digoxin toxicity. This problem occurs when the amount of digoxin in the body is too high, resulting in potentially dangerous complications.
Digoxin toxicity can occur for many reasons, such as a large ingestion of the medication or from chronic over-exposure to the medication. Toxic levels of digoxin can build up in the body when the kidneys are not working properly. In addition, certain drug interactions or an imbalance of electrolytes may lead to digoxin toxicity.
The most common symptoms of digoxin toxicity include:
Vision changes, including blurred or yellowish vision.
Treatment for digoxin toxicity can include administering an antidote, pumping the stomach, using activated charcoal, or providing supportive care.
(Click Digoxin Toxicity for a more in-depth explanation of what this complication is and the potentially dangerous side effects it may cause. This eMedTV article also offers some tips on how to prevent digoxin toxicity and explains when to seek immediate medical care.)
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click